FDA Warns Of Possible Link Of Byetta To Acute Pancreatitis
Following is posted at the FDA website:
Healthcare professionals should instruct patients taking Byetta to seek prompt medical care if they experience unexplained persistent severe abdominal pain which may or may not be accompanied by vomiting. If pancreatitis is suspected, Byetta should be discontinued. If pancreatitis is confirmed, Byetta should not be restarted unless an alternative etiology is identified.
FDA has asked and the maker of Byetta, Amylin Pharmaceuticals, Inc. has agreed to include information about acute pancreatitis in the PRECAUTIONS section of the product label.
What to do?
- Don't stop your Byetta if you're taking it simply because of this warning, unless your blood tests are positive for pancreatitis!
- Since gut side effects are common with Byetta, and your doctor probably has had dozens or hundreds of people calling about tummy upsets on this drug, you'll have to push your doc -- ask him/her to read the FDA warning.
- Ask for a pair of blood tests called "amylase and lipase" to confirm or rule out pancreatitis.
- And finally, if you've had acute pancreatitis while on Byetta, be sure your physician reports your case to the manufacturer and/or the FDA.
Published On: October 17, 2007